While there may be a wide range of causes, an important underlying factor for the development of tinnitus is brain plasticity.5,7 This property allows the brain to change and adapt, and it is essential to how we learn. Unfortunately, in some cases, such as with hearing loss, the auditory part of the brain may be altered as brain plasticity tries to compensate for the abnormal auditory inputs. This response leads to changes in brain activity in the auditory system (e.g., the auditory cortex) that can create a phantom percept: tinnitus. As such, while tinnitus may begin a problem at the auditory periphery, it persists because of changes throughout the auditory system. Treating tinnitus may require addressing both the initiator (e.g., hearing loss) and the driver (changes in the auditory brain).
Many drugs have been studied for treating tinnitus. For some, treatment with low doses of anti-anxiety drugs -- such as Valium or antidepressants such as Elavil -- help reduce tinnitus. The use of a steroid placed into the middle ear along with an anti-anxiety medicine called alprazolam has been shown to be effective for some people. Some small studies have shown that a hormone called misoprostol may be helpful in some cases.
Note however that tinnitus nearly always consists of fairly simple sounds -- for example, hearing someone talking that no one else can hear would not ordinarily be called tinnitus -- this would be called an auditory hallucination. Musical hallucinations in patients without psychiatric disturbance is most often described in older persons, years after hearing loss.

Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.

One group of 247 patients received standard (usual) care for tinnitus. This included audiological checks, counselling, prescription of a hearing aid if indicated, prescription of a “masker” if requested by the patient (a device that generates neutral sounds to distract from the noise of the tinnitus), and counselling from social workers when required.
Herbal home remedies (ginkgo biloba, melatonin), and the vitamin zinc are not recommended by the American Academy of Otolaryngology. Lipo-flavonoid is a supplement being marketed as a way to relieve tinnitus, but there is no current evidence it is effective for most cases of the condition; however, it may be helpful for symptoms of Meniere's disease. Check with your doctor or other health care professional before taking any herbal or over-the-counter (OTC) natural remedies.
Loud noise exposure: Being exposed to occupational loud noise on a regular basis from heavy equipment, chain saws or firearms is a common cause of tinnitus. However, even if you don’t work in a noisy environment, you can still suffer the effects of noise exposure by listening to loud music through headphones, attending live music performances frequently and engaging in noisy hobbies.
×